Alert archive / Colorado / Special Weather Statements in 2017

Special Weather Statement, NWS Pueblo, CO

July 29, 2017Bent County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 29, 2017, 6:22 PM MDT for Bent County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2017, 6:22 PM MDT (00:22 UTC)
Expired
Jul 29, 2017, 6:45 PM MDT
In force
23 min
Issued by
NWS Pueblo, CO

County Bent County, CO

The radar

The Pueblo radar (KPUX), 112 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.4 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2202 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

302 
WWUS85 KPUB 300022
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
622 PM MDT SAT JUL 29 2017
 
COZ093-094-097-300045-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
622 PM MDT SAT JUL 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO...EASTERN LAS
ANIMAS AND SOUTHWESTERN BENT COUNTIES UNTIL 645 PM MDT...

At 621 PM MDT, Doppler radar was tracking a strong thunderstorm near
Higbee, or 20 miles southeast of North La Junta, moving northeast at
45 mph.

Heavy rain, dime size hail and wind gusts up to 50 mph will be 
possible with this storm.

Locations impacted include...
Open country of southern Bent County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3759 10332 3770 10349 3807 10322 3787 10293
TIME...MOT...LOC 0021Z 219DEG 41KT 3772 10334 

$$

mw

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 29, 3:23 PM MDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 29, 3:23 PM MDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
323 PM MDT Sat Jul 29 2017

.SHORT TERM...(This evening through Sunday)
Issued at 323 PM MDT Sat Jul 29 2017

...Flash Flood risk continues through late tonight...

Flash Flood Watch continues till 3 am. TWP analysis indicates
precipitable water values around 150 percent of normal across much
of the area.  Water vapor satellite imagery show deeper monsoon
moisture across western and northern Colorado, with some drying at
mid and upper levels.  But that only allows more sun and surface
heating to work on low level moisture, which generated showers and
storms by early afternoon. Been watching a swirl in the visible
cloud imagery across southwest Colorado which has remained quasi-
stationary, providing some lift for storm development.

Tonight, models are hinting at surface low somewhere across Raton
Ridge and/or southeast Colorado with boundary setting up.  Where
low/boundary sets up will determine where the focus for MCS
development and heavy rain potential occurs.  MCS varies from Kiowa
County to Baca County. With that uncertainty, best to broad brush
the Flash Flood Watch, as has already been done.

As surface winds take on a more easterly component later this
afternoon and evening, shear values will increase some and a couple
marginally severe storms will be possible across the plains through
this evening, with CAPE values above 1000 j/kg.

Turning to the west, again, water vapor satellite imagery shows some
drier air aloft which could cut down on coverage of showers and
storms. But low level moisture is in place, so showers and storms
with still occur. Burn scars will be susceptible to flash flooding
through this evening, as well as areas with saturated ground.

Sunday, monsoon moisture still in place in lower levels, but
boundary may be farther south in New Mexico and Panhandle area.  If
that occurs, focus for heavy rain would be south of CWA.  Still,
showers and storms will initiate across the higher terrain first,
then migrate into the plains.  Risk for flash flooding still
present, especially across urban areas, burn scars, and areas that
get heavy rain today and tonight.  At this time the risk for severe
storms is still present, with CAPE values above 1000 j/kg across
parts of the plains and I-25 corridor.

.LONG TERM...(Sunday night through Saturday)
Issued at 323 PM MDT Sat Jul 29 2017

Sunday night-Monday night...Upper high across the southern Rockies
progged to build north and west into the Desert Southwest and Great
Basin, with mid level flow becoming more northerly across Colorado
through the day Monday. Latest models support a minor upper level
jet core lifting out across the Rockies Sunday night and Monday,
with the NAM and the GFS a tad faster with the its associated front
moving across the eastern Colorado than the EC. The NAM and GFS
solutions keep the plains too stable for convection on late Sunday
night and through the day Monday, whereas the EC indicates better
chances across the plains through early Monday morning, with cool
upslope flow expected Monday afternoon and evening. At any rate,
monsoonal moisture circulating back into south central Colorado will
keep numerous storms in the forecast for areas over and near the
higher terrain Sunday night, with another round of storms expected
Monday afternoon and evening. Storms will be moving a tad faster
than the past few days, however, with the more northerly steering
flow aloft, could see storms training across the higher terrain,
with the flash flooding threat remaining high for area burn scars
and areas with already saturated soils from previous heavy rains.

Models keep the upper high Desert SW and Great Basin through the end
of the next week, with more north to northwest flow aloft expected
across the region, as a broad upper trough carves out across the
central CONUS. This will lead to a slow warming and drying trend,
especially across the eastern plains, as drier air slowly works into
the region within the northerly flow aloft. However, the increased
flow aloft will lead to better chances of strong to severe storms
across the area, especially on Thursday, with models suggesting a
another cold front moving across the eastern plains. Time will
tell.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 323 PM MDT Sat Jul 29 2017

Ongoing convection will continue through the evening across the
area, but most prominently from eastern mountains into the plains.
KALS may get hit with a brief TSRA late afternoon / early evening.
Storms with be around KCOS, with a lesser chance for KPUB. TSRA
would bring brief MVFR conditions to KCOS and KPUB. IFR Cigs/vis
will be possible if a strong storm hit a terminal, along with
erratic winds gusting to around 50 mph. Showers and storms could
linger into the overnight at KCOS and KPUB.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for COZ058>063-072>089-
093>099.

&&

SHORT TERM...TM
LONG TERM...MW
AVIATION...TM
Hazardous weather outlook, Jul 29, 12:18 PM MDT, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1218 PM MDT Sat Jul 29 2017

COZ058>089-093>099-301830-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1218 PM MDT Sat Jul 29 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms will develop across
the mountains this afternoon then spread eastward across the
southeast plains late this afternoon through this evening. A few
storms across the southeast plains could become severe producing
hail around 1 inch in diameter or larger, and wind gust over 60 mph.
Thunderstorms will congeal into a large cluster across the
southeast plains this evening which will move slowly eastward into
KS during the overnight hours. The primary thunderstorm risk across
much of southern CO through tonight will be heavy rainfall and flash
flooding, particularly where ground conditions are already saturated
by recent heavy rains. Burn scars will also be susceptible to
flash flooding through this evening, and heavy rainfall in steep
terrain could cause rock slides and rapid flooding of streams and
creeks.

Cloud to ground lightning will also be a risk with thunderstorms
through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered to numerous afternoon into evening showers and
thunderstorms are anticipated into Monday. The primary
thunderstorm threats during this time-frame will be heavy rainfall
capable of producing localized flash flooding, hazardous
lightning, hail generally under the size of dimes and wind gusts
around 50 mph at times.

Then, generally isolated to scattered shower and thunderstorms,
favoring higher terrain locations, should be noted from Tuesday
into Friday. The more intense storms during this time frame will
be capable of producing heavy rain and localized flash flooding,
hazardous lightning, small hail and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
likely this afternoon through tonight across much of south
central and southeast Colorado.

13/13

In the hours before

Special weather statement, Jul 29, 4:40 PM MDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Pueblo CO
440 PM MDT SAT JUL 29 2017

COZ094-292330-
Eastern Las Animas County CO-
440 PM MDT SAT JUL 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY
UNTIL 530 PM MDT...

At 440 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Kim, or 29 miles northeast of Des Moines, moving east
at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Las
Animas County.

LAT...LON 3711 10349 3710 10319 3700 10315 3700 10349
TIME...MOT...LOC 2240Z 271DEG 16KT 3702 10340

Hodanish
Special weather statement, Jul 29, 4:44 PM MDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Pueblo CO
444 PM MDT SAT JUL 29 2017

COZ086-300000-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
444 PM MDT SAT JUL 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PUEBLO COUNTY UNTIL
600 PM MDT...

At 444 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pueblo, moving east at 5 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pueblo, Pueblo Reservoir and Pueblo West.

LAT...LON 3831 10486 3834 10471 3833 10455 3817 10467
TIME...MOT...LOC 2244Z 291DEG 5KT 3828 10468

Hodanish
Special weather statement, Jul 29, 4:50 PM MDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Pueblo CO
450 PM MDT SAT JUL 29 2017

COZ069-070-292315-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
450 PM MDT SAT JUL 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ALAMOSA AND
SOUTHEASTERN SAGUACHE COUNTIES UNTIL 515 PM MDT...

At 448 PM MDT, Doppler radar was tracking a strong thunderstorm over
Mosca, or 11 miles north of Alamosa, moving northeast at 15 mph.

Heavy rain, small hail up to 1/2 inch in diameter and wind gusts up
to 50 mph will be possible with this storm.

Locations impacted include...
Mosca, San Luis Lake and open country of the Central San Luis
Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3756 10587 3762 10596 3778 10584 3770 10568
TIME...MOT...LOC 2248Z 211DEG 9KT 3764 10588

mw
Special weather statement, Jul 29, 5:04 PM MDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Pueblo CO
504 PM MDT SAT JUL 29 2017

COZ076-077-081-083-292330-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-Northwestern Fremont County  Above 8500Ft CO-
504 PM MDT SAT JUL 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT AND
SOUTHWESTERN TELLER COUNTIES UNTIL 530 PM MDT...

At 502 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms northwest of Royal Gorge, or 30 to 40 miles southwest
of Colorado Springs, moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
rural areas north of the Royal Gorge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3858 10503 3843 10538 3858 10552 3870 10535
      3870 10533 3871 10533 3878 10523
TIME...MOT...LOC 2302Z 234DEG 19KT 3856 10537

TLM
Special weather statement, Jul 29, 5:08 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Pueblo CO
508 PM MDT SAT JUL 29 2017

COZ094-292345-
Eastern Las Animas County CO-
508 PM MDT SAT JUL 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAS ANIMAS COUNTY UNTIL
545 PM MDT...

At 506 PM MDT, Doppler radar indicated a cluster of strong
thunderstorms over eastern Las Animas county. The storms were
generally moving to the east at 20 mph. These storms will be capable
of producing winds to 45 to 55 mph along with hail to the size of
nickels.

Locations impacted include...
Kim.

LAT...LON 3701 10382 3738 10396 3763 10366 3763 10312
      3732 10311 3700 10314
TIME...MOT...LOC 2306Z 240DEG 40KT 3728 10368

Hodanish
Special weather statement, Jul 29, 6:22 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
622 PM MDT SAT JUL 29 2017

COZ093-094-097-300045-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
622 PM MDT SAT JUL 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO...EASTERN LAS
ANIMAS AND SOUTHWESTERN BENT COUNTIES UNTIL 645 PM MDT...

At 621 PM MDT, Doppler radar was tracking a strong thunderstorm near
Higbee, or 20 miles southeast of North La Junta, moving northeast at
45 mph.

Heavy rain, dime size hail and wind gusts up to 50 mph will be
possible with this storm.

Locations impacted include...
Open country of southern Bent County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3759 10332 3770 10349 3807 10322 3787 10293
TIME...MOT...LOC 0021Z 219DEG 41KT 3772 10334

mw

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 6:16 PM MDTFlash Flood WarningPUBPueblo119 min
Jul 29, 6:33 PM MDTFlash Flood WarningPUBFremont, Pueblo3 hr
Jul 29, 6:39 PM MDTFlash Flood WarningPUBCuster, Pueblo3 hr
Jul 29, 7:11 PM MDTSpecial Weather StatementPUBBaca49 min
Jul 29, 7:25 PM MDTSpecial Weather StatementPUBBent35 min
Jul 29, 7:35 PM MDTAreal Flood AdvisoryPUBEl Paso, Pueblo3 hr
Jul 29, 7:55 PM MDTFlash Flood WarningPUBCuster, Fremont3 hr
Jul 29, 8:12 PM MDTAreal Flood AdvisoryPUBBaca2 hr
Jul 29, 10:11 PM MDTAreal Flood AdvisoryPUBBent, Crowley, Kiowa, Otero3 hr
Jul 29, 10:50 PM MDTFlash Flood WarningPUBLas Animas115 min
Jul 30, 3:01 AM MDTFlash Flood WatchPUBAlamosa, Baca, Bent, Chaffee, Costilla, Crowley and 12 more24 hr
Jul 30, 2:56 PM MDTAreal Flood AdvisoryPUBHuerfano, Las Animas2 hr
Jul 30, 3:27 PM MDTSpecial Weather StatementPUBCrowley48 min
Jul 30, 3:34 PM MDTAreal Flood AdvisoryPUBPueblo116 min
Jul 30, 3:55 PM MDTAreal Flood AdvisoryPUBPueblo2 hr
Jul 30, 4:11 PM MDTSpecial Weather StatementPUBEl Paso34 min
Jul 30, 4:15 PM MDTAreal Flood AdvisoryPUBEl Paso, Fremont, Pueblo, Teller2 hr
Jul 30, 4:31 PM MDTAreal Flood AdvisoryPUBEl Paso119 min
Jul 30, 4:54 PM MDTAreal Flood AdvisoryPUBCuster, Fremont3 hr
Jul 30, 5:05 PM MDTSpecial Weather StatementPUB25 min
Jul 30, 5:19 PM MDTAreal Flood AdvisoryPUBLas Animas116 min

Nearby

Special Weather Statements in Colorado, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.